Illinois, 2014

Winter Storm in Illinois, February 17, 2014

February 17, 2014 · NWS ILX · 3 events in 3 counties and zones

An area of low pressure tracked from the central Plains northeastward through Illinois into the eastern Great Lakes on February 17th, spreading a wide variety of wintry precipitation across the region. Mainly snow and sleet were noted along and north of a Canton to Bloomington-Normal line.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An area of low pressure tracked from the central Plains northeastward through Illinois into the eastern Great Lakes on February 17th, spreading a wide variety of wintry precipitation across the region. Mainly snow and sleet were noted along and north of a Canton to Bloomington-Normal line. 4 to 6 inches of snow fell across this area, with portions of Peoria and McLean counties measuring as much as half an inch of sleet. Further south, a mixture of freezing rain and sleet was observed southward to the I-70 corridor. Between one tenth and one quarter of an inch of ice was measured, with the greatest accumulation of around one quarter of an inch reported in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 17, 5:03 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 17, 5:03 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
503 AM CST Mon Feb 17 2014

.DISCUSSION...
ISSUED 252 AM CST Mon Feb 17 2014
High pressure sliding off to the east and southerly return flow
starting over the CWA, but little in the way of WAA as of yet.
Forecast for this mornings system is a complicated one resulting
in a messy forecast of mixed winter precip. In addition to the
potential for mixed precip, the general lift across the area due
to several mechanisms will result in sporadic intense precip
rates. As a result, the event may be relatively short lived, but
the impact under the more intense precip rates will be higher.
Models are rather inconsistent with some of the details, with
varying impacts in the short term. Beyond this system, the
extended is somewhat quiet, but too highly influenced by
climatology in the temperatures particularly if the snowpack is
slow to melt. That being said, the next system later in the week
in fairly good agreement in the stronger amplification of the
pattern over the CONUS, looking more like a rain event.

SHORT TERM...Today and tonight...
Precip this morning starting to develop and spread in coverage
across the region. Much more intensification expected as the upper
wave leaves the plains and moves through the Midwest. Temperatures
a bit cooler than prev advertised, resulting in an increased area
of fzra potential. Models still bringing in the influence of a
narrow warm wedge in the mid levels resulting in a precip mix
including fzra and sleet potential. Evaporative cooling expected
to change over much of the precip to snow in the afternoon.
However, most of Central Illinois in a transition zone as the
developing low center tracks overhead. Either way, very intense
dynamics aloft and multiple mechanisms of lift aloft will result
in enhanced convective potential and a threat for thunder. Both
broad scale lift with approaching wave and lift on multiple
theta surfaces. Mixed messages of both upright and vertical
convection in multiple models...with close to moist adiabatic
lapse rates from 600 mb up. Some discrepancies as to location of
highest thunder threat and for now, will leave it out of the
grids. However, with threat for convective enhancement and
banding... there is a high possibility of getting a lot of snow
quickly, particularly roughly north of the Interstate 74 from
Galesburg to Bloomington/Normal. Upgrading the winter weather
advisory to a Winter Storm Warning as a result. Though snowfall
totals may fall short of traditional criteria, the impact of the
rapid accumulations and convective potential will high. In
addition, areas not included in the warning will need to be
cautious of convective potential as well as the enhancement will
result in highly varied accumulations of fzra/sleet. Rapidly
changing conditions possible through today. Traveling should be
discouraged. Precipitation expected to end by this evening and the
overnight is dry.

LONG TERM...Tomorrow through Saturday...
Rather quiet forecast through the extended with the exception of
Wed night and into Thursday night as a broad trof digs into the
Rockies and develops a low over the Southern Plains and moves
through the Midwest. Current runs of GFS and ECMWF both very
similar with the track of the sfc low, if a little bit of an issue
with the strength as the GFS is slightly weaker and less of a neg
tilt trend as the sfc system moves through the Midwest. Also,
extended will be a potential concern for a problematic sfc
temperature forecast as the snow has a lot of melting to do before
temperatures will start to warm as much as MOS is being pulled by
climatology.

HJS
&&

.AVIATION...
ISSUED 503 AM CST Mon Feb 17 2014

A rapidly moving storm system will impact the central Illinois
terminals during the first half of the 12Z TAF valid time. This
system is expected to produce mixed precipitation across the area.
While KPIA and KBMI will see predominantly snow, with some sleet
mixed in, KSPI, KDEC, and KCMI should see freezing rain and sleet
at the onset that will gradually change to snow before ending. The
snow, especially across KPIA and KBMI, has the potential to be
quite heavy for a few hours around midday.

VFR conditions will rapidly decrease to IFR or lower as the system
pushes in this morning, before improving to VFR again behind the
system this evening. Gusty southerly winds ahead of the system
will shift westerly in its wake.

Bak
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until Noon CST today FOR ILZ066>068-
071>073.

WINTER WEATHER ADVISORY until 6 PM CST this evening FOR ILZ036-
040>057-061>063.

WINTER STORM WARNING until 6 PM CST this evening FOR ILZ027>031-
037-038.

&&
Hazardous weather outlook, Feb 17, 5:13 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
513 AM CST MON FEB 17 2014

ILZ027>031-037-038-181200-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
513 AM CST MON FEB 17 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW...MIXED WITH SLEET AT TIMES...WILL BEGIN MOVING INTO AREAS
WEST OF PEORIA EARLY THIS MORNING...SPREADING ACROSS THE REMAINDER
OF THE BY MID MORNING. THE PRECIPITATION WILL CONTINUE INTO THE
AFTERNOON HOURS...GRADUALLY ENDING FROM WEST TO EAST BEFORE
SUNSET. THE HEAVIEST PRECIPITATION IS LIKELY TO OCCUR BETWEEN 10
AM AND 1 PM WHERE SNOWFALL RATES MAY EXCEED 1 INCH PER HOUR.

SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE LIKELY...ALONG WITH MINOR
SLEET ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL IMPACT THE AREA WEDNESDAY NIGHT AND THURSDAY.
TEMPERATURES WITH THIS SYSTEM SHOULD BE WARM ENOUGH FOR RAIN.
HOWEVER...THIS SYSTEM MAY ALSO BE ACCOMPANIED BY HEAVY RAINFALL
AND THUNDERSTORMS. THE RAINFALL AND WATER FROM RAPID SNOW MELT MAY
BE SUFFICIENT TO CAUSE SOME FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040>048-181200-
CASS-CHAMPAIGN-DE WITT-FULTON-LOGAN-MASON-MENARD-PIATT-SCHUYLER-
VERMILION-
513 AM CST MON FEB 17 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SNOW AND SLEET WILL BEGIN MOVING INTO AREAS WEST OF I-55 EARLY
THIS MORNING...AND SPREAD EASTWARD TO THE INDIANA BORDER THROUGH
LATE MORNING. THE PRECIPITATION WILL TAPER OFF FROM WEST TO EAST
THIS AFTERNOON AND EARLY EVENING. THE SNOW AND SLEET COULD MIX
WITH FREEZING RAIN AT TIMES ALONG AND SOUTH OF A QUINCY TO
DANVILLE LINE.

SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE LIKELY...ALONG WITH LIGHT
SLEET AND ICE ACCUMULATION. LOCALLY HIGHER SNOW ACCUMULATION IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL IMPACT THE AREA WEDNESDAY NIGHT AND THURSDAY.
TEMPERATURES WITH THIS SYSTEM SHOULD BE WARM ENOUGH FOR RAIN.
HOWEVER...THIS SYSTEM MAY ALSO BE ACCOMPANIED BY HEAVY RAINFALL
AND THUNDERSTORMS. THE RAINFALL AND WATER FROM RAPID SNOW MELT MAY
BE SUFFICIENT TO CAUSE SOME FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ049>057-061>063-181200-
CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MACON-MORGAN-
MOULTRIE-SANGAMON-SCOTT-SHELBY-
513 AM CST MON FEB 17 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN AND SLEET IS EXPECTED TO MOVE INTO AREAS WEST OF
SPRINGFIELD EARLY THIS MORNING...AND SPREAD EASTWARD TOWARD THE
INDIANA BORDER THROUGH THE MORNING HOURS. BY AFTERNOON...
TEMPERATURES WILL WARM...CHANGING SOME OF THE FREEZING RAIN TO
RAIN. HOWEVER...SLEET OR SNOW WILL MIX WITH THE PRECIPITATION AT
TIMES DURING THE AFTERNOON HOURS.

ICE ACCUMULATIONS FROM 0.10 TO 0.15 INCHES ARE LIKELY FROM
RUSHVILLE TO SPRINGFIELD TO MATTOON...SOUTHWARD... TOWARD I-70.
SNOW ACCUMULATION OF AN INCH OR TWO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL IMPACT THE AREA WEDNESDAY NIGHT AND THURSDAY.
TEMPERATURES WITH THIS SYSTEM SHOULD BE WARM ENOUGH FOR RAIN.
HOWEVER...THIS SYSTEM MAY ALSO BE ACCOMPANIED BY HEAVY RAINFALL
AND THUNDERSTORMS. THE RAINFALL AND WATER FROM RAPID SNOW MELT MAY
BE SUFFICIENT TO CAUSE SOME FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-181200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
513 AM CST MON FEB 17 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN IS EXPECTED TO SPREAD INTO SOUTHEAST ILLINOIS
THIS MORNING. BY MIDDAY...TEMPERATURES SHOULD BE WARM ENOUGH FOR
RAIN.

ICE ACCUMULATIONS SHOULD BE A TENTH OF AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STORM SYSTEM WILL IMPACT THE AREA WEDNESDAY NIGHT AND THURSDAY.
TEMPERATURES WITH THIS SYSTEM SHOULD BE WARM ENOUGH FOR RAIN.
HOWEVER...THIS SYSTEM MAY ALSO BE ACCOMPANIED BY HEAVY RAINFALL
AND THUNDERSTORMS. THE RAINFALL AND WATER FROM RAPID SNOW MELT MAY
BE SUFFICIENT TO CAUSE SOME FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Peoria

When
February 17, 7:30 AM CST to 2:00 PM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Weather observers across Peoria County observed a mixture of sleet and snow. Total sleet accumulations were around one half inch, while snowfall averaged about 5 inches. Numerous traffic accidents were reported due to icy road conditions.

Winter Storm, Logan

When
February 17, 8:00 AM CST to 3:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Weather observers across Logan County observed a mixture of freezing rain, sleet, and snow. Total ice accumulations were around one quarter of an inch. Numerous traffic accidents were reported due to icy road conditions.

Winter Storm, McLean

When
February 17, 8:30 AM CST to 3:00 PM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Weather observers across McLean County observed a mixture of sleet and snow. Total sleet accumulations were around one half inch, while snowfall ranged from 2 to 4 inches. Numerous traffic accidents were reported due to icy road conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500712, 500710, 500711.